Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 14, NWS Miami, FL

December 11, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Dec 11, 2011, 4:40 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2011, 4:40 AM EST (09:40 UTC)
Expired
Dec 12, 2011, 3:42 AM EST
In force
23 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WHUS42 KMFL 110940
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
440 AM EST SUN DEC 11 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...

FLZ168-172-173-121000-
/O.NEW.KMFL.CF.S.0014.111211T0940Z-111212T1000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
440 AM EST SUN DEC 11 2011

...HIGH RISK OF RIP CURRENTS THROUGH LATE TONIGHT...

* TIMING...EAST NORTHEAST WINDS OF 15 TO 20 MPH WITH OCCASIONAL
  HIGHER GUSTS COMBINED WITH WAVE ACTION WILL RESULT IN A HIGH
  RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES OF MIAMI
  DADE, BROWARD, AND PALM BEACH COUNTIES.

* IMPACTS...DANGEROUS RIP CURRENTS WILL REMAIN AN ONGOING THREAT
  ALONG THE ATLANTIC COAST BEACHES THROUGH LATE TONIGHT. SWIMMING
  IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.


$$
2 follow-up statements
831 
WHUS42 KMFL 111924
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EST SUN DEC 11 2011

FLZ168-172-173-121000-
/O.EXT.KMFL.CF.S.0014.000000T0000Z-111213T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
224 PM EST SUN DEC 11 2011

...HIGH RISK OF RIP CURRENTS THROUGH MONDAY...

* TIMING...EASTERLY WINDS OF AROUND 15 MPH WITH OCCASIONAL HIGHER
  GUSTS COMBINED WITH WAVE ACTION WILL RESULT IN A HIGH RISK OF
  RIP CURRENTS AT THE ATLANTIC COAST BEACHES OF MIAMI
  DADE...BROWARD...AND PALM BEACH COUNTIES. THE BEST TIME FOR RIP
  CURRENTS WILL BE AROUND LOW TIDE WHICH IS BETWEEN 2 TO 3 AM EDT
  TONIGHT AND AGAIN 3 TO 4 PM EDT ON MONDAY. HOWEVER...RIP
  CURRENTS CAN OCCUR AT ANYTIME DUE TO THE EASTERLY WINDS.

* IMPACTS...DANGEROUS RIP CURRENTS WILL REMAIN AN ONGOING THREAT
  ALONG THE ATLANTIC COAST BEACHES THROUGH MONDAY. SWIMMING IS NOT
  ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

$$

BAXTER
720 
WHUS42 KMFL 120842
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
342 AM EST MON DEC 12 2011

FLZ168-172-173-131000-
/O.CAN.KMFL.CF.S.0014.000000T0000Z-111213T0000Z/
/O.NEW.KMFL.RP.S.0024.111212T0842Z-111214T1000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
342 AM EST MON DEC 12 2011

...HIGH RISK OF RIP CURRENTS THROUGH LATE TUESDAY NIGHT...

* TIMING...EAST NORTHEAST WINDS OF 15 TO 20 MPH WITH OCCASIONAL
  HIGHER GUSTS WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT THE
  BEACHES OF MIAMI DADE, BROWARD, AND PALM BEACH COUNTIES THROUGH
  AT LEAST LATE TUESDAY NIGHT.

* IMPACTS...DANGEROUS RIP CURRENTS WILL REMAIN AN ONGOING THREAT
  ALONG THE ATLANTIC COAST BEACHES THROUGH AT LEAST LATE TUESDAY
  NIGHT. SWIMMING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE 
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 11, 2:35 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 11, 2:35 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
235 AM EST SUN DEC 11 2011

.DISCUSSION...THE WEAK WARM FRONTAL BOUNDARY THAT MOVED NORTH
ACROSS S FL YESTERDAY HAS STALLED AGAIN AND IS LOCATED ON A LINE
FROM JUPITER TO EXTREME SOUTHERN LAKE OKEE TO NEAR NAPLES. SCT
SHRA WERE LOCATED ALONG THIS BOUNDARY EARLY THIS MORNING BUT MOST
OF THE CONVERGENCE SEEMS TO HAVE WANED AND SHORT TERM MODELS
INDICATE ONLY ISOLD SHRA ALONG E CST BECOMING SCT LATE THIS
MORNING INTO THE AFTERNOON INTERIOR SECTIONS TO COASTAL COLLIER
COUNTY SO HAVE ADJUSTED POPS ACCORDINGLY. MODELS IN GOOD AGREEMENT
IN OVERALL SYNOPTIC PATTERN OVER THE NEXT FEW DAYS WITH NEAR ZONAL
FLOW ACROSS MOST OF THE U.S. WHICH WILL ALLOW THE FRONT TO MOVE
VERY LITTLE TODAY. BY MONDAY, A LARGE MID LEVEL TROUGH WILL MOVE
INTO SOUTHERN CALIFORNIA WHICH WILL AMPLIFY A RIDGE OVER THE
GOFMEX AND IN TURN THE FRONT WILL BEGIN TO MOVE BACK TO THE SOUTH.
THIS COULD THEN BE A FOCUS FOR SHRA ACTIVITY ACROSS THE SOUTHERN
INTERIOR WHICH THE NAM SUGGESTS AND WITH AMPLE MOISTURE IN PLACE
IT COULD HAVE A BETTER HANDLE ON DEVELOPMENT THAN WHAT THE GFS
DEPICTS. THE RIDGE WILL CONTINUE TO AMPLIFY INTO TUESDAY WITH THE
MID/UPPER FLOW VEERING TO A NW DIRECTION ACROSS S FL AND DRIER AIR
FILTERING SOUTHWARD. THROUGH THIS SAME TIME FRAME, THE SFC RIDGE
WILL CONTINUE ACROSS THE SOUTHEAST STATES KEEPING A TIGHT GRADIENT
ACROSS THE CWA KEEPING THE RISK OF RIP CURRENTS ELEVATED AT THE
ATLANTIC BEACHES.

THE EXTENDED PERIOD TUESDAY NIGHT THROUGH THE END OF THIS WEEK WILL
CONTINUE TO BE A DRY FCST WITH THE MID LEVEL RIDGE SHIFTING FROM THE
CENTRAL GULF TO THE FL KEYS AS A SERIES OF TROUGHS MOVE INTO
SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST. THE SFC GRADIENT WILL
WEAKEN TOWARDS THE END OF THE WEEK AS THE HIGH PRESSURE SHIFTS EAST
INTO THE ATLANTIC. THIS IS IN RESPONSE TO A STRONG MID LEVEL TROUGH
THAT WILL MOVE FROM CENTRAL CANADA INTO THE GREAT LAKES REGION
THURSDAY AND FRIDAY WITH ITS ASSOCIATED COLD FRONT MOVING INTO THE
SOUTHEAST STATES. SO A VERY PROGRESSIVE PATTERN DEVELOPING FOR MOST
OF THE COUNTRY BUT KEEPING S FL WX RATHER BENIGN.

&&

.MARINE...A MODERATE NORTHEAST WIND WILL CONTINUE ACROSS THE S FL
WATERS THROUGH EARLY THIS WEEK AS STRONG HIGH PRESSURE DEVELOPS
OVER THE SOUTHEAST STATES. AS A RESULT, A SCEC STATEMENT WILL
CONTINUE FOR ALL S FL WATERS WITH THIS TREND PERSISTING INTO EARLY
THIS WEEK GRADUALLY SUBSIDING AFTER MID WEEK. A SMALL NORTH TO
NORTHEAST SWELL WILL ALSO BEGIN TO AFFECT THE ATLANTIC WATERS
EARLY MONDAY LASTING INTO THE MIDDLE OF THE WEEK.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS WITH AMPLE LOW LEVEL
MOISTURE CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  70  80  67 / 20 20 20 20
FORT LAUDERDALE  80  72  79  70 / 20 20 30 20
MIAMI            80  71  80  69 / 20 20 30 20
NAPLES           83  64  82  63 / 30 10 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...14/MJB
Hazardous weather outlook, Dec 11, 3:53 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
353 AM EST SUN DEC 11 2011

FLZ063-066>075-168-172>174-121030-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
353 AM EST SUN DEC 11 2011

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST NORTHEAST WINDS OF 15 TO 20 MPH WILL RESULT IN
A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI DADE,
BROWARD, AND PALM BEACH COUNTIES

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK OF RIP CURRENTS WILL LIKELY REMAIN ELEVATED AT THE EAST
COAST BEACHES THROUGH AT LEAST MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:49 PM ESTSmall Craft AdvisoryMFL44 hr

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.